antibiotics image

Antibiotic meds are essentially antibacterial drugs; these are administered for treating infections caused by bacterial strands. These drugs do not offer relief from infections caused by other forms of microbes i.e., apart from bacteria. For example, those who take antibiotics for treating viral or fungi-triggered infections may witness limited / no relief. As signs of bacterial and viral infections are quite similar, it takes expertise to infer the type of infection and administer drugs accordingly. In this milieu, do antibiotics cause constipation? It is vital thing to have needful information on this front, prior to starting to take these meds.

Antibiotics are medications prescribed widely for treating various kinds of infectious conditions; these meds are capable of treating skin infections, infections in your gastric tract, ocular (eye-related) problems, etc. Needful care is required while consuming these drugs.

Those who consumed these meds without an underlying infection are more likely to become resistant to such antibacterial drugs. This basically means that bacteria may start evading the key chemicals present in antibiotics when – when you take these meds needlessly.

The antibiotic genre of meds is so popular, more than 195 million prescriptions are issued to patients every year in US. Almost all antibiotics are filled based on prescriptions written by healthcare professionals. However, a few types of antibiotics can be procured through the over-the-counter route.

Do antibiotics cause constipation?

The most commonly experienced side effects of taking antibiotics is diarrhea as well as formation of gas/flatulence. These adverse effects largely attributed to altered presence of bacteria in your gastric tract; especially in the large-intestine. However, those who experience difficulties in passing stools, you are advised to take added amounts of fluids to daily diet.

Antibiotics Image

Along with fluids like water or juices, it is a good thing to eat fiber-rich foods as well as pursue a daily workout regimen. These practices lead to regular movement of the bowel.

Moreover, if you witness severe spells of constipation, you may consider taking a stool-softening agent or a laxative. These may be procured through an over-the-counter route. But, daily intake of laxatives or softeners of stools can be habit-forming. Hence, it is a safe practice to talk to your caregiver prior to taking such remedial measures.

When you are down with an infection, your physician will need inputs relevant to symptoms of the underlying infection, medical history and presence of pre-existing conditions, if any. If you are witnessing any side effects such as rashes, swelling and/or indigestion (any other forms of gastric discomforts), you are advised to consult with your caregiving team.

Those who are reside in US must reach out to 911; you can also call the helplines of the food and drug administration (FDA) as soon as you possibly can. Those who are living in a Canadian province must visit a poison control cell on a top priority basis.

Last but not the least, a few orally consumed antibiotics are may be purchased as OTC meds. Some topical antibiotics – say, meds like antibiotic creams or skin ointment – are available as OTC meds. In this light, meds like neomycin (i.e., neosporin), bacitracin as well as a few generic forms of polysporin can be purchased as OTC drugs. In all these cases, always check with a doctor or pharmacist about the likely side effects – especially if these OTC antibiotics cause constipation or difficulties in passing stools. Such safety measures are needed prior to commencing your medication plan through the OTC or self-medication route.

Disclaimer


Information provided here is only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website does not suggest that the intake of this drug is safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.

Leave a Reply